Hello can anyone recommend appropriate pain relief for someone with cirrhosis and acute ascites?

Hello my mum (age 65) suffers from acute pain when her ascites builds up and I was just wondering if anyone could recommend pain relief that does not adversely effect her liver? I asked the doctor but he just said to restrict it to 2 paracetemols a day only but that does not help with the amount of pain she is in.

8 Replies

oldestnewest
  • How is her ascites treated? Draining the ascites would bring pain relief, is this not an option at the moment. Paracetamol is generally what is regarded as a 'safe' pain relief drug within the correct dose for someone with advanced liver disease, but the dose is not 2 per day but normally x2 every 4 hours.

  • Normally they try you on water tablets which take a relatively short time to get rid of the excess. Personally, being 6 ft 5in, and, 23 stone (9 stone above my normal weight) i was admitted to hospital for 6 weeks the first time. They can only drain a safe amount though so most of my excess weight which must of been around 6 stone literally flew off me in the space of 2 months with water tablets alone. They try not to do a drain if possible.....something to do with infection risk i think.

  • You do not say whether your doctor is a gp or a specialist consultant in liver problems. If the doctor is a gp then try to be referred further up the line. I would say that I took paracetamol for pain relief but do not exceed the recommended dose as high doses can cause liver failure. Following a transplant I was prescribed tramadol so this may be an alternative.

  • Thanks for your advice. The extreme pain is caused in the week leading up to when she has her ascites drained which brings some pain relief until the fluid builds up again. She has been taken off her water tablets as her potassium levels were raised to a dangerous level and she was admitted to hospital for 6 days for treatment to bring it down again. She had her drain done on Tuesday and was given one tramadol by the nurse which relieved the pain but made her drowsy. She then went for her haemotology department yday and they gave her a prescription for tramadol which is good but she does not want to live in a state of drowsyness but at least it numbs the pain. We have an appointment with the transplant team next week.

  • Drowsiness is a side effect of strong pain killers like Tramadol, its whichever is the least problem if you like, no pain and being sleepy or pain and not being sleepy. Tramadol can also make you constipated, was this discussed when she was prescribed the Tramadol, assume she may well already be on Lactulose?

  • Hello Bolly - no this was not explained but I think the sleepiness and constipation may outweigh the pain she is experiencing. She is trying to restrict the pain relief to just before she goes to bed which may also help her have some rest as she finds it very hard to sleep. Thanks everyone for your advice - this is a wonderful site.

  • Hi again clare, if it was me I would take the pain relief and be glad to feel sleepy and get some rest! When she has her appt with the transplant team check they are ok with her taking Tramadol, it's worth keeping all her medical team in the loop.

  • Thanks Bolly - we have our transplant appointment tomorrow. Fingers crossed it will go well.

You may also like...